Hail, Lane
- When
- March 17, 3:08 PM CST
- Where
- Lane County, 9 mi N of Dighton
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.617, -100.467
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 17, 2:59 PM CST, 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 259 PM CST MON MAR 17 2003 DAYS 1-2... BIG QUESTIONS THIS CYCLE CONCERNING THE EVOLUTION OF SIGNIFICANT MID LATITUDE CYCLONES IMPACTING THE FORECAST AREA. THE 12Z DIAGNOSTIC DATA SHOW A MAJOR UPPER LOW DIGGING IN OVER THE DESERT SOUTHWEST ON THE SOUTHERN BRANCH OF THE WESTERLIES AS THE LEADING UPPER TROUGH CROSSES THE SOUTHEAST STATES. A SERIES OF VORT LOBES ARE SEEN ON SATELLITE IMAGERY ROTATING AROUND THE DIGGING UPPER LOW WITH THE FIRST ONE ALREADY OVER NORTHEAST NEW MEXICO. A LEE SURFACE CYCLONE WITH THIS SYSTEM CONTINUES TO DEEPEN OVER EAST COLORADO AS THE MAIN UPPER SYSTEM UNDERGOES CONSIDERABLE BAROCLINIC DEVELOPMENT. IN THE MESOSCALE, A DRY LINE BOUNDARY HAD SET UP NORTH SOUTH ACROSS THE FORECAST AREA BY NOON WITH RATHER WEAK CONVECTION ONGOING BOTH EAST AND WEST OF IT. MID LEVEL CAPE APPEARS STRONG ENOUGH TO PRODUCE SOME SIZABLE STORMS ALONG AND EAST OF THE DRY LINE LATER TODAY AS THE VORT LOBE OVER NORTHEAST NEW MEXICO ENGAGES IT. AGREE WITH SPC AT THIS TIME THAT ANY SUPERCELLULAR STRUCTURE WILL BE SHORT LIVED DUE TO THE WIMPY SHEAR PROFILES SO THIS ACTIVITY SHOULD QUICKLY TRANSLATE INTO LINEAR MODES AND MOVE OFF TO THE EAST AND NORTH OF THE FORECAST AREA ALLOWING SUBSIDENCE AND DRY SLOTTING TO DOMINATE MOST OF THE NIGHT TONIGHT. MANY AWIPS DIFFICULTIES TODAY AND HAVE LOST MOST OF THE 12Z MODELS FROM THE DATABASE. HAVE HAD TO GO TO INTERNET FOR MODEL DATA. AS NEARLY AS I CAN TELL, THE AVN SEEMS TO HAVE INITIALIZED QUITE NICELY WITH THIS DEVELOPING SOTRM SYSTEM AND WILL GENERALLY STICK WITH ITS SYNOPTIC SCALE PATTERNS. WILL THUS EXPECT TO SEE THE UPPER LOW CONTINUE TO DEEPEN AND WOBBLE OUT INTO THE PANHANDLES TOMORROW SPARING SOUTHWEST KANSAS FROM THE BULK OF THE PRECIPITATION UNTIL LATE TUESDAY NIGHT INTO WEDNESDAY WHEN THE DEFORMATION ZONE WRAPS AROUND THE SLOW MOVING NEAR EQUIVALENT BAROTROPIC SYSTEM. WILL LOOK FOR THE WRAP AROUND PRECIPITATION TO BEGIN TUESDAY NIGHT AND GIVEN THE DEPTH AND STRENGTH OF THE CYCLONE AT THAT TIME WILL LOOK FOR A PROLONGED PERIOD OF WIDESPREAD ISENTROPIC UPGLIDE PRECIPITATION LASTING WELL INTO THURSDAY. PREVIOUS SHIFT EXPRESSED SOME CONCERN FOR SNOW TUESDAY NIGHT, BUT I CAN FIND NO COLD AIR ANYWHERE FOR THE SYSTEM TO INGEST AND DYNAMIC COOLING ALONE WILL NOT BE ENOUGH FOR ANYTHING MORE THAN A FEW WET FLAKES MIXED IN WITH THE RAIN IN MY FAR WESTERN ZONES BY EARLY WEDNESDAY MORNING. MAYBE NOT EVEN THAT. FOR TEMPERATURES, THE GOING FORECAST AND THE GUIDANCE LOOK FAIRLY REASONABLE FOR TONIGHT AS THE PACIFIC COLD FRONT MOVES THROUGH DURING THE NIGHT. WILL ADJUST LATER PERIODS BASED ON CLOUD COVER AND RAIN. ALL IN ALL, KANSAS FARMERS ARE GOING TO LIKE THE NEXT FEW DAYS OF COOL RAINS ACROSS THE AREA. DAYS 3-7... DUE TO AWIPS PROBLEMS, NOT A GREAT DEAL OF TIME TO PUT INTO LATER PERIODS AND WILL STICK WITH THE BASIC SCENARIO DEPICTED BY THE MODELS IN BRINGING THE NEXT UPSTREAM PACIFIC SYSTEM INTO THE CONUS THURSDAY NIGHT. THIS SYSTEM WILL BE THE KICKER FOR THE LEAD SYSTEM AND WILL PLAN ON BRINGING ANOTHER ROUND OF PRECIPITATION INTO THE FORECAST AREA ON FRIDAY LASTING INTO SATURDAY. A LOT WILL DEPEND UPON THE TRACK OF THIS SYSTEM SO WILL NOT GET TERRIBLY EXCITED ABOUT IT FOR NOW. MINOR ADJUSTMENTS TO TEMPERATURES, AGAIN DUE TO CLOUDS AND RAIN. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 45 56 40 46 / 60 30 + + GCK 44 57 39 44 / 40 30 + + EHA 40 56 36 43 / 0 30 + + LBL 44 59 38 47 / 40 30 50 50 HYS 46 57 45 46 / 60 30 + + P28 49 59 46 54 / 60 30 50 50 .DDC...NONE. JOHNSON/LACY
KSZ030-031-043>046-061>066-074>081-084>090-181100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 645 AM CST MON MAR 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP AFTER 1 PM CST TODAY, EAST OF A LINE FROM WAKEENEY TO DODGE CITY TO ASHLAND. LARGE HAIL IS A POSSIBILITY, MAINLY EAST OF A HAYS TO COLDWATER LINE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE WILL BE ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY, WITH A CHANCE OF RAIN AND SNOW THURSDAY. THERE IS A SLIGHT CHANCE A FEW OF THE STORMS TUESDAY COULD PRODUCE HAIL. NO SIGNIFICANT SNOWFALL IS EXPECTED THURSDAY, DUE TO WARM AND WET GROUND CONDITIONS. STAY ABREAST OF THE LATEST WEATHER DEVELOPMENTS BY VISITING OUR WEB SITE AT: http://www.crh.noaa.gov/ddc .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING EAST OF A HAYS TO COLDWATER LINE. RB
The Dodge City radar (KDDC), 105 km away, was scanning. The volume nearest the first event began at 21:06 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346124, 5346125.